Kansas, 2018

Damaging Wind in Kansas, July 12, 2018

July 12, 2018 · NWS ICT · 1 event in 1 county or zone

One lone event occurred in far southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

One lone event occurred in far southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 2:04 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 12, 2:04 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
304 PM CDT Thu Jul 12 2018

.SYNOPSIS...
Issued at 256 PM CDT Thu Jul 12 2018

Upper level high pressure was centered over western Illinois this
afternoon. A few disturbances continue to ride along the northern
extent of the high.

This afternoon, Denver cyclone remained in place across the lee
of the Rockies while high pressure centered over the Great Lakes
extended into the Ozark region. These were working together to
continue the stream of Gulf moisture northward into the forecast
area. This has effectively pushed heat indices into the 105 degree
range for areas along and east of I-135.

Regional radar mosaic shows thunderstorms already developing
across southeast Kansas. A second area extended from northern
Oklahoma into south-central Kansas.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 256 PM CDT Thu Jul 12 2018

For this evening, thunderstorms will persist across south-central
and southeast Kansas. Shear/buoyancy combinations do not favor
storms to be organized, long-lived, or severe. Forecast remains
in the persistence realm.

That said, the trend of increasing coverage of storms day over
day will continue tomorrow as the mid-level instability
increases. This is due to the high that is reflected at 500 mb
moving slowly off to the east. Shear/buoyancy combinations still
favor storms remaining below severe levels.

The heat will remain in place through the remainder of the week.
See no reason to lower the heat advisory at this time. It will
probably be extended by later shifts into Saturday.

.LONG TERM...(Monday through Thursday)
Issued at 256 PM CDT Thu Jul 12 2018

The weekend and next week continue to present concerns in the
areas of temperature and precipitation. There is general model
agreement that a surface trough will stall over the forecast area.
These models (GEFS/ECMWF/GEM) all show a trend for early next
week (Monday night-Wednesday night) being our best chance for
convection as an upper level disturbance moves through. Confidence
is relatively high regarding this. As it stands now, if we do get
storms, they do have the chance to become severe during that time
period.

After the disturbance passes, the upper level flow pattern looks
to shift as ridge building occurs over the western U.S. This will
put us into a cooler northwesterly flow pattern with periodic
disturbances moving through the region. So the main challenge to
get storms then will be moisture, which confidence is low on
whether we will see an appreciable amount of that at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu Jul 12 2018

Isolated SHRA/TSRA this afternoon/evening, otherwise VFR prevails.

No real change in the weather pattern is expected through Friday
morning across the area. The threat of an isolated TSRA may extend
a bit further west today compared to yesterday, perhaps as far as
KICT/KHUT. TSRA activity should decrease this evening. That said,
a frontal boundary sagging south into Nebraska later
tonight/Friday may be close enough to allow a slight increase in
the chance of a SHRA or TSRA during that time near KRSL. Overall,
confidence in the location of any TSRA is too low to include at
most TAF sites. The one exception is KCNU where the best
moisture, instability, and residual boundaries from yesterday's
TSRA lends somewhat better confidence. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  97  76  97 /   0  10  20  20
Hutchinson      75  97  74  96 /   0  20  30  30
Newton          74  96  75  95 /   0  10  20  30
ElDorado        73  95  75  95 /  10  10  10  20
Winfield-KWLD   74  96  75  96 /   0  10  10  10
Russell         75  97  72  95 /  10  40  50  20
Great Bend      74  96  72  95 /  10  30  40  20
Salina          77  99  75  96 /   0  30  50  30
McPherson       75  97  73  96 /   0  20  40  30
Coffeyville     74  96  75  96 /  10  10  10  10
Chanute         74  95  75  95 /  10  10  10  20
Iola            74  95  75  95 /  10  10  10  20
Parsons-KPPF    74  96  76  96 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Friday for KSZ049-051>053-068>072-
083-092>096-098>100.

&&

SYNOPSIS...KRC
SHORT TERM...KRC
LONG TERM...KRC
AVIATION...RM
Hazardous weather outlook, Jul 12, 3:00 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
400 PM CDT Thu Jul 12 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
400 PM CDT Thu Jul 12 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices from 100 to 107 are expected early this evening with
the highest values expected along and east of the Interstate 135
corridor. Refer to the Heat Advisory statement for additional
details.

Isolated thunderstorms are possible again this evening across
portions of south-central and southeast Kansas. The primary threat
will be gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices from 100 to 107 are expected again on Friday afternoon
with the highest values expected along and east of interstate 135.
The heat will continue into Saturday. See the latest Heat Advisory
for additional information.

Scattered afternoon and evening thunderstorms will persist through
the weekend. For Monday through Wednesday, the chances for severe
weather increase with some confidence in storms being able to
produce large hail and damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Special weather statement, Jul 12, 3:02 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
402 PM CDT THU JUL 12 2018

KSZ095-122130-
Wilson KS-
402 PM CDT THU JUL 12 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Wilson County in southeastern Kansas...

* Until 430 PM CDT.

* At 401 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Altoona, or near Fredonia...
  moving northwest at 15 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Neodesha, Fredonia, Altoona and Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3745 9560 3739 9580 3757 9593 3765 9573
TIME...MOT...LOC 2102Z 154DEG 14KT 3749 9574

LAWSON
Special weather statement, Jul 12, 3:11 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
411 PM CDT THU JUL 12 2018

KSZ100-122145-
Labette KS-
411 PM CDT THU JUL 12 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Labette County in southeastern Kansas...

* Until 445 PM CDT.

* At 407 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Parsons...moving northwest at
  25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, Altamont, Mound Valley, Labette, Dennis, Big Hill Lake and
  Parsons Tri City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3734 9512 3716 9520 3720 9551 3738 9551
TIME...MOT...LOC 2111Z 120DEG 20KT 3727 9527

LAWSON

The radar

The Tulsa radar (KINX), 115 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Labette

When
July 12, 3:35 PM CST to 3:36 PM CST
Where
Labette County, Mound Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.200, -95.420

Three telephone poles were blown down along highway 160 and Gray road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772206.